Need go switch
Aug 20, 2017
I am a post-menopausal white woman positive for >25 years on Reyataz & Trizivir for about 15 years with consistently robust CD4 count and undetectable viral load. Technically, I have an ID physician in this small town, but in reality just for monitoring labs; he doesn't keep his HIV knowledge current. I want to switch due to elevated triglycerides, diarrhea, and lipodystrophy. I guess if I HAVE TO prioritize my problems, that is their order. Also, I am in recovery from an eating disorder and need to NOT be required to fast around doses. Labs are normal except cholesterol 228, triglycerides 319, LDL 120, VLDL 64, CHOL/HDL ratio 5.18. Every regimen I have found online contains tenofavir. Is there anything with a chance of solving my three problems? So many thanks!
Response from Dr. Young
Hello and thanks for posting.
It's good to know that you've been able to suppress your virus for so long. HIV medications have certainly moved on since you were placed on your Trizivir+Reyataz regimen. This 4 drug regimen suggests to me that there may be something unusual about your virus' drug sensitivity- was there any drug resistance? If so, this might limit some, but in 2017 few, treatment options.
At the core of your question is the issue of to what extent your current medications are associated with the symptoms, side effects or laboratory abnormalities that you've listed. The AZT (zidovudine) part of Trizivir could certainly go- it was once a workhorse drug, and used for second line therapy today on occasion, but AZT is also associated with lipodystrophy (especially with long-term exposure), headache, and can cause nausea and diarrhea. AZT is no longer part of recommended initial treatments in current US treatment guidelines, replaced by better tolerated, less toxic and once-daily NRTIs, such as tenofovir and abacavir (which is also found in your Trizivir); either in combination with FTC or 3TC (also found in Trizivir). It should be noted that stopping AZT doesn't result in rapid change in the physical appearance of lipodystropphy, but should help prevent future worsening. There are also injectable treatments for lipodystrophy, such as Radiense and Scultpra (for lipoatrophy) and Egrifta (for lipoaccumulation)- we've had nice responses to lipodystrophy after administration of these.
The atazanavir you're taking could similarly be contributing to the elevated lipids (triglycerides) and diarrhea. HIV protease inhibitors like atazanavir, once commonly prescribed in first-line treatments have (with the single exception of boosted darunavir (Prezista, part of Prezcobix) are no longer part of recommended initial treatments. As well, the non-nuke family (including efavirenz, part of Atripla and rilpivirine, part of Complera and Odefsey) are no longer preferred in guidelines in the US for initial regimens (but remain in many other countries).Today most people initiating antiretroviral treatment in the US (and many other countries, including Brazil) now do so with one of the new family of HIV integrase inhibitors. These new drugs are better tolerated, more potent and have lower risks of drug resistance.
Since you're already taking abacavir and lamivudine, you (and your doctor) could consider simplifying and updating your regimen to Triumeq (abacavir/lamivudine/dolutegravir). Dolutegravir is the newest of the FDA approved HIV integrase inhibitors and should readily function in the place of atazanavir. It's also possible to use a regimen that includes tenofovir (essentially replacing your AZT and/or abacavir), and in the US, we tend to use the newer TAF formulation. TAF is coformulated into TAF/FTC (Descovy) or into two single tablet regimens: Odefsey(with the NNRTI rilpivirine) and Genvoya (with the boosted integrase inhibitor elvitegravir). None of the current regimens have a fasting requirement, and Triumeq (unlike the others listed) can be taken without regard to food.
In case, by eliminating the AZT and atazanavir, I'd expect your side effects and toxicity to improve, and perhaps lower your risk of drug resistance.
I hope this is helpful and feel free to write back. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.